Is paracetamol safe to take on a regular basis for chronic pain?
After reading an article about a man who died through taking too many paracetamol tablets, it made me really think about the number of drugs I am currently taking. Apparently, he suffered from bad sciatica and was warned he was using too much paracetamol but as he thought the ones prescribed by his GP were too strong, he just carried on taking the paracetamol.
His brother said that he would have a drink every night with two paracetamol and then take another two later. The post-mortem examination found a high level of paracetamol in the man’s blood and damage to his liver. The cause of death was liver failure due to paracetamol overdose.
Of course with paracetamol readily available from a number of shops, I’m sure a lot of people do not realise just how many they are allowed to take.
I am on the full dosage of opiates and an extra 50mg which my pain consultant has let me take to help me sleep without pain. I also take two different types of muscle relaxants and also take paracetamol.
My GP does do the odd blood test to keep an eye on my liver as it does fluctuate a bit. But, I must admit this article has made me rethink my drug taking as I wonder how my liver will be in say ‘ten years time’.
The NHS site says “Daily paracetamol could raise the risk of heart attacks, stroke and early death,” the Mail Online reports.
A new review of previous observational studies found that long-term use of paracetamol was linked with a small increased risk of adverse events such as heart attacks, gastrointestinal bleeds (bleeding inside the digestive system) and impaired kidney function.
They point out that ‘it is important to be aware that, as these are observational studies, there is the potential for various sources of bias’ but they finish with ‘the findings that paracetamol could potentially have adverse longer-term effects, particularly when used at higher doses, is important, especially as the drug is used by millions. Therefore, further investigation is needed.’